Alert archive / Colorado / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 111, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at Aug 11, 1997, 5:46 PM MDT for Pueblo County, Colorado. It was in force for 64 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 11, 1997, 5:46 PM MDT (23:46 UTC)
- Expired
- Aug 11, 1997, 6:50 PM MDT
- In force
- 64 min
- Issued by
- NWS Pueblo, CO
- Area
- Whole counties
County Pueblo County, CO
The radar
The Pueblo radar (KPUX), 43 km from the middle of the area, began a volume at 23:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 11, 5:48 PM MDT | Hail 2 | Pueblo, CO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 11.8 hours before the alert went out and 362 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- -197 J/kg
- Mixed-layer LCL
- 1483 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 145 m²/s²
- 0-3 km storm-relative helicity
- 159 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KPUB 112346 RRA SVRPUB COC101-120050- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PUEBLO CO 546 PM MDT MON AUG 11 1997 * SEVERE THUNDERSTORM WARNING FOR EASTERN PUEBLO COUNTY IN SOUTHEASTERN COLORADO * UNTIL 650 PM MDT * SOME LOCATIONS AFFECTED VINELAND AND DEVINE THROUGH 615 PM AVONDALE AND BOONE BY 620 PM * AT 545 PM RADAR SHOWED A SEVERE STORM OVER THE CITY OF PUEBLO MOVING EAST AT 20 MPH. AT THIS TIME...THE MOST LIKELY SEVERE WEATHER WITH THIS STORM IS LARGE HAIL AND DAMAGING WINDS. REMEMBER...SEVERE STORMS CAN PRODUCE TORNADOES WITH LITTLE WARNING. IF YOU ARE NEAR THIS SEVERE STORM...GO TO SHELTER IMMEDIATELY. KT
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 2:02 PM MDT, 3 hours 44 minutes earlier.
Area forecast discussion, Aug 11, 2:02 PM MDT, 3 hours 44 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 200 PM MDT MON AUG 11 1997 CHALLENGE TODAY...DETERMINING LIKELIHOOD OF THUNDERSTORMS TONIGHT. MODELS IN GENERAL AGREEMENT ON FEATURES TO EFFECT OUR WEATHER TONIGHT. ALL INDICATE A FAIRLY SIGNIFICANT DISTURBANCE TO TRACK NORTHEAST ACROSS CWA TONIGHT...WITH SLIGHTLY VARYING SOLUTIONS ON ACTUAL TRACK. DISTURBANCE APPEARS VISIBLE IN WATER VAPOR PICTURES STREAKING ACROSS ARIZONA AT THIS TIME...WHERE CONVECTION HAS FLARED IN RESPONSE TO IT ACROSS NORTHEAST ARIZONA. EXPECT JET STREAK ASSOCIATED WITH THIS TO TRACK NORTHEAST ACROSS COLORADO THIS EVENING...FLARING CONVECTION ACROSS CWA. MOIST LOW LEVEL EASTERLY WINDS WILL AID IN THE GROWTH OF THE CONVECTION...ALLOWING SOME STORMS TO BECOME STRONG ACROSS THE SOUTHEAST PLAINS. WITH DEWPOINTS REMAINING IN THE UPPER 50S TO LOWER 60S ACROSS THE PLAINS...THERE IS STILL GOOD POTENTIAL FOR HEAVY RAINERS. IN ADDITION...THE DOPPLER WIND PROFILER SUGGESTS THAT WINDSHEAR HAS BECOME MORE FAVORABLE FOR SEVERE CONVECTION...WITH NORTHWESTERLY FLOW ALOFT AND SOUTHEASTERLY FLOW IN THE LOWER LEVELS. THE SHEAR IS NOT GREAT IN SPEED OR DIRECTION BUT NONE-THE-LESS SUFFICIENT TO PRODUCE AN ISOLATED ROTATING STORM. WITH A SIGNIFICANT INCOMING DISTURBANCE AND THE ATMOSPHERE PRIMED FOR CONVECTION...WILL FORECAST ABOVE MOS POPS TONIGHT. DUE TO THE AMOUNT OF MOISTURE IN THE AIR...WILL ALSO GO A LITTLE ABOVE MOS TEMPS...EXCEPT AT ALS WHERE MOS LOOKS GOOD. LW
In the hours before
Special weather statement, Aug 11, 12:05 PM MDT, 5 hours 41 minutes before
COZ060>081-120600- SIGNIFICANT WEATHER OUTLOOK FOR SOUTH CENTRAL AND SOUTHEAST COLORADO NATIONAL WEATHER SERVICE PUEBLO CO 1205 PM MDT MON AUG 11 1997 THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES: ALAMOSA BACA BENT CHAFFEE CONEJOS COSTILLA CROWLEY CUSTER EL PASO FREMONT HUERFANO KIOWA LAS ANIMAS MINERAL OTERO PROWERS PUEBLO RIO GRANDE SAGUACHE TELLER A COUPLE OF DISTURBANCES WILL EFFECT SOUTHERN COLORADO THROUGH THIS EVENING. THE FIRST DISTURBANCE WILL PASS OVER THE AREA THIS AFTERNOON. THE SECOND WILL PASS THIS EVENING. AT NOON...THE FIRST DISTURBANCE WAS VISIBLE IN SATELLITE PICTURES SPREADING INTO SOUTH CENTRAL COLORADO. THE SECOND DISTURBANCE WAS JUST COMING ONSHORE OVER SOUTHERN CALIFORNIA. AS THESE DISTURBANCES SPREAD ACROSS THE REGION...THEY ARE EXPECTED TO PRODUCE A COUPLE OF ROUNDS OF SHOWERS AND THUNDERSTORMS. THE FIRST ROUND WILL GET GOING OVER SOUTH CENTRAL COLORADO EARLY THIS AFTERNOON AND SPREAD INTO EASTERN COLORADO BY LATE AFTERNOON. THE SECOND ROUND WILL LIKELY HOLD OFF UNTIL THIS EVENING...POSSIBLY LATE EVENING OVER THE SOUTHEAST PLAINS. THE MAIN THREATS FROM THUNDERSTORMS TODAY WILL AGAIN BE URBAN AND SMALL STREAM FLOODING RESULTING FROM INTENSE HEAVY DOWNPOURS. HOWEVER...THERE IS ALSO SOME THREAT OF LARGE HAIL. AS ALWAYS...LIGHTNING WILL ALSO BE ONE OF THE MAJOR THREATS. SPOTTER ACTIVATION MAY BE NECESSARY LATER THIS AFTERNOON OR THIS EVENING SHOULD SEVERE WEATHER OR FLOODING MATERIALIZE. LW
Special weather statement, Aug 11, 12:09 PM MDT, 5 hours 37 minutes before
COZ060>081-120600- SIGNIFICANT WEATHER OUTLOOK FOR SOUTH CENTRAL AND SOUTHEAST COLORADO NATIONAL WEATHER SERVICE PUEBLO CO 1205 PM MDT MON AUG 11 1997 THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES: ALAMOSA BACA BENT CHAFFEE CONEJOS COSTILLA CROWLEY CUSTER EL PASO FREMONT HUERFANO KIOWA LAS ANIMAS MINERAL OTERO PROWERS PUEBLO RIO GRANDE SAGUACHE TELLER A COUPLE OF DISTURBANCES WILL EFFECT SOUTHERN COLORADO THROUGH THIS EVENING. THE FIRST DISTURBANCE WILL PASS OVER THE AREA THIS AFTERNOON. THE SECOND WILL PASS THIS EVENING. AT NOON...THE FIRST DISTURBANCE WAS VISIBLE IN SATELLITE PICTURES SPREADING INTO SOUTH CENTRAL COLORADO. THE SECOND DISTURBANCE WAS JUST COMING ONSHORE OVER SOUTHERN CALIFORNIA. AS THESE DISTURBANCES SPREAD ACROSS THE REGION...THEY ARE EXPECTED TO PRODUCE A COUPLE OF ROUNDS OF SHOWERS AND THUNDERSTORMS. THE FIRST ROUND WILL GET GOING OVER SOUTH CENTRAL COLORADO EARLY THIS AFTERNOON AND SPREAD INTO EASTERN COLORADO BY LATE AFTERNOON. THE SECOND ROUND WILL LIKELY HOLD OFF UNTIL THIS EVENING...POSSIBLY LATE EVENING OVER THE SOUTHEAST PLAINS. THE MAIN THREATS FROM THUNDERSTORMS TODAY WILL AGAIN BE URBAN AND SMALL STREAM FLOODING RESULTING FROM INTENSE HEAVY DOWNPOURS. HOWEVER...THERE IS ALSO SOME THREAT OF LARGE HAIL. AS ALWAYS...LIGHTNING WILL ALSO BE ONE OF THE MAJOR THREATS. SPOTTER ACTIVATION MAY BE NECESSARY LATER THIS AFTERNOON OR THIS EVENING SHOULD SEVERE WEATHER OR FLOODING MATERIALIZE. LW
Special weather statement, Aug 11, 3:37 PM MDT, 2 hours 9 minutes before
COZ062-065-068-070-112240- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 337 PM MDT MON AUG 11 1997 ...STRONG THUNDERSTORMS DEVELOPING OVER EASTERN SAGUACHE AND WESTERN FREMONT COUNTIES... STRONG THUNDERSTORMS WILL MOVE OVER EASTERN SAGUACHE...WESTERN FREMONT AND WESTERN CUSTER COUNTIES THROUGH 430 PM...BRINGING PERIODS OF HEAVY RAIN...FREQUENT LIGHTNING AND SMALL HAIL. LOCALIZED STREET FLOODING AND MINOR FLOODING OF SMALL CREEKS AND NORMALLY DRY WASHES CAN BE EXPECTED. SOME HIGHWAYS POSSIBLY AFFECTED INCLUDE HIGHWAY 50 FROM HOWARD TO NEAR THE ROYAL GORGE AND HIGHWAY 69 FROM TEXAS CREEK TO WESTCLIFFE. AT 330 PM...RADAR INDICATED A LINE OF THUNDERSTORMS EXTENDING FROM AROUND 10 MILES NORTHEAST OF HOWARD TO JUST EAST OF SAGUACHE. THE STORMS WERE MOVING EAST 10 TO 15 MPH. THE HEAVIEST RAIN WAS LIKELY FALLING OVER HIGHWAY 50 BETWEEN HOWARD AND COALDALE AND ALSO ALONG THE WEST SLOPES OF THE SANGRE DE CRISTO MOUNTAINS EAST OF VILLA GROVE. HAYNES
Special weather statement, Aug 11, 4:20 PM MDT, 1 hour 26 minutes before
COZ068-070-071>073-112325- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 420 PM MDT MON AUG 11 1997 ...STRONG THUNDERSTORMS CONTINUE OVER FREMONT COUNTY... A LINE OF STRONG THUNDERSTORMS WILL MOVE OVER FREMONT COUNTY THROUGH 5 PM...BRINGING PERIODS OF HEAVY RAIN...SMALL HAIL AND GUSTY WINDS. STREET FLOODING AND MINOR FLOODING OF SMALL CREEKS AND NORMALLY DRY WASHES CAN BE EXPECTED THROUGHOUT EASTERN FREMONT COUNTY. MOTORISTS TRAVELLING ON HIGHWAY 50 IN EASTERN FREMONT COUNTY SHOULD SLOW DOWN WHEN ENCOUNTERING HEAVY RAIN TO AVOID HYDROPLANING. AT 410 PM...RADAR INDICATED A LINE OF STRONG THUNDERSTORMS FROM 15 MILES NORTHWEST OF CANON CITY TO AROUND 10 MILES SOUTHWEST OF CANON CITY. THE STORMS WERE MOVING EAST AROUND 15 MPH. THIS LINE OF STORMS MAY SPREAD INTO CUSTER AND TELLER COUNTIES BEFORE 5 PM...AND INTO WESTERN EL PASO AND WESTERN PUEBLO COUNTIES BY 5 PM. HAYNES
Special weather statement, Aug 11, 5:03 PM MDT, 43 minutes before
COZ071>073-120010- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 503 PM MDT MON AUG 11 1997 ...A LINE OF STRONG THUNDERSTORMS MOVING INTO PUEBLO AND EL PASO COUNTIES... A LINE OF STRONG THUNDERSTORMS WILL MOVE INTO PUEBLO WEST BY 520 PM...AND INTO FORT CARSON BY 530 PM...BRINGING VERY HEAVY RAIN...GUSTY WINDS UP TO 50 MPH...FREQUENT LIGHTNING...AND HAIL UP TO 1/2 INCH IN DIAMETER. AT 500 PM...PUEBLO DOPPLER RADAR SHOWED THIS LINE OF THUNDERSTORMS EXTENDING FROM 15 MILES SOUTHWEST OF PUEBLO WEST TO 8 MILES WEST OF PUEBLO WEST....TO 15 MILES WEST OF PINON. MOVEMENT OF THESE STORMS WAS TO THE EAST AT 15 TO 20 MPH. THESE STORMS HAVE A HISTORY OF PRODUCING IN EXCESS OF 1 INCH IN 30 MINUTES. EXPECT SOME MINOR FLOODING OF LOW LYING AREAS...CREEKS AND NORMALLY DRY WASHES AS THIS STORM MOVES THROUGH. IF YOU ENCOUNTER THESE STORMS WHILE DRIVING...SLOW DOWN TO AVOID HYDROPLANING. KT
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 11, 5:09 PM MDT | Severe Thunderstorm Warning | PUB | Pueblo | 61 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.